Stained Teeth
January, 2001

Dear Dr. Mady: I am sixteen years old and have some dark staining on my teeth. It looks grayish and almost striped and I cannot remember my teeth without it. My family doctor thinks it is from some antibiotic and recommends that I talk to a dentist. What do you think is wrong and what can I do to correct it so I won't be afraid to smile. - Jasey K.


Dear Jasey: Tooth discoloration can be caused by many different factors that influence the formation of tooth enamel or that can cause staining of it. This discoloration may appear as a uniform shade across your tooth or teeth or it may appear as spots or lines. Discolored enamel may be structurally stronger or weaker than normal enamel.

Many things influence tooth color. The most common ones include factors that are genetic (inherited), congenital (born with), metabolic, infectious, environmental and chemical. By the way you are describing your staining, it sounds like it can be attributed to a drug or medication. The most often heard of drug that causes these grayish lines or stripes is an antibiotic known as tetracycline. It is used to treat many different types of systemic and localized infections and can cause changes in both the color and hardness of the enamel.

You must have taken this antibiotic at some point before the age of eight. This staining inside the teeth most likely occurred as a result of tetracycline forming an irreversible bond with the calcium minerals in the tooth structure itself while the teeth were forming. Enamel contains much more calcium than dentin (the layer beneath the enamel) and therefore tetracycline has a more profound impact on enamel. The staining can present itself in many colors, but the most common one is gray with a striped appearance.

The type of stain caused by this antibiotic is known as intrinsic or within the teeth. If it were extrinsic or on the outside and most likely caused by outside sources, it would be much easier to treat. I do recommend that you consult with your dentist and determine the exact cause and treatment options. Expect your dentist to ask many questions related to the time that the teeth became discolored (maybe erupted like that), dietary history and medication history. If you know or find that you have had tetracycline in the past, then your dentist will most likely diagnose you with tetracycline staining.

Stains of this type unfortunately do not respond real well to classic tooth whitening treatments such as home and laser whitening, but they do provide some improvement. The best treatment for individuals with these deep, internal tooth stains, is porcelain veneers. These are shell-like ceramic facings that your dentist can have his laboratory fabricate. After being bonded to your teeth your appearance and self-esteem will be permanently affected in a positive manner. Explore all of the avenues that you need to and you will find that you do not have to stay like this forever. Good Luck.


This column is reprinted with the permission of the author and The Windsor Star. "Ask the Dentist" is written by Windsor dentist (and ECDS member), Dr. David Mady Jr.. The column appears the first Thursday of each month in the Windsor Star. Readers with questions can write to "Ask The Dentist", c/o The Windsor Star, 167 Ferry St., Windsor Ontario, N9A 4M5

 

 
     


1275 Walker Rd. • P.O. Box 24008 • Windsor • Ontario • N8Y4X9